Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 67, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 10, 2012, 3:53 AM CDT for 4 counties in South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2012, 3:53 AM CDT (08:53 UTC)
- Expired
- Jun 10, 2012, 4:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, SD, Day County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 75 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:17 AM CDT | HAIL 1 | 3 S Pickerel Lake State, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 1:07 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS53 KABR 100853 SVRABR SDC025-037-091-109-100930- /O.NEW.KABR.SV.W.0067.120610T0853Z-120610T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 353 AM CDT SUN JUN 10 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTH CENTRAL CLARK COUNTY IN NORTHEAST SOUTH DAKOTA... DAY COUNTY IN NORTHEAST SOUTH DAKOTA... EASTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHWESTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 430 AM CDT * AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLMQUIST...OR 9 MILES WEST OF WEBSTER...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSLYN...WAUBAY WILDLIFE REFUGE AND WAUBAY AROUND 405 AM CDT... GRENVILLE...FORT SISSETON STATE PARK AND ORTLEY AROUND 410 AM CDT... PICKEREL LAKE STATE PARK...EDEN AND RUDEBUSCH CORNER AROUND 415 AM CDT... ROY LAKE STATE PARK AND LAKE CITY AROUND 420 AM CDT... HILLHEAD AROUND 425 AM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 321 AND 359. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4589 9736 4540 9701 4515 9766 4542 9788 TIME...MOT...LOC 0853Z 224DEG 53KT 4534 9765 WIND...HAIL 60MPH 1.00IN $$ TDK
1 follow-up statement
723 WWUS53 KABR 100932 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 432 AM CDT SUN JUN 10 2012 SDC025-037-091-109-100942- /O.EXP.KABR.SV.W.0067.000000T0000Z-120610T0930Z/ ROBERTS SD-MARSHALL SD-DAY SD-CLARK SD- 432 AM CDT SUN JUN 10 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL CLARK... DAY...EASTERN MARSHALL AND SOUTHWESTERN ROBERTS COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 AM CDT. LAT...LON 4589 9736 4540 9701 4515 9766 4542 9788 TIME...MOT...LOC 0853Z 224DEG 53KT 4534 9765 $$ DORN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:43 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 10, 1:43 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 143 AM CDT SUN JUN 10 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW FOR 06Z TAFS. A COUPLE OF SVR THUNDERSTORM WATCH BOXES HAVE BEEN ISSUED FOR THIS CWA WITHIN THE PAST FEW HOURS. WATCH BOX 366 AND 367 ARE IN EFFECT THROUGH 5 AM AND 8 AM RESPECTIVELY. HAVE A COUPLE OF LINEAR CLUSTERS OF CONVECTION THAT HAVE BEEN PRODUCING HAIL AS LARGE AS 2 INCHES AND WINDS AS HIGH AS 80 MPH. STRONG TO SEVERE CONVECTION IS EXPECTED TO PROPAGATE NORTH AND EAST ALONG THE NEARLY STATIONARY COLD FRONTAL BOUNDARY DRAPED OVER THE CWA...IN CONJUNCTION WITH A 30 TO 40 KNOT SOUTHERLY LOW LEVEL JET THAT IS POINTING RIGHT INTO THE FRONTAL BOUNDARY. GRIDS AND PRODUCTS HAVE BEEN UPDATED. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT VERY WARM TEMPERATURES THIS AFTERNOON ACROSS THE REGION WITH READINGS HAVING REACHED THE LOW 90S. DEWPOINTS HAVE BEEN SLOWLY INCREASING THROUGH THE DAY AND ARE IN THE 60S FOR MOST LOCATIONS. MOISTURE POOLING IS EVIDENT RIGHT ALONG THE FRONT...WHICH LIES ACROSS THE WESTERN EDGE OF THE CWA. DEWPOINTS HAVE REACHED THE MID TO UPPER 60S AT PIR AND MBG. SPC MESO-ANALYSIS PAGE SHOWS ABOUT 3000 J/KG MLCAPE OVER THE WESTERN CWA WITH NOT MUCH OF A CAP LEFT AT ALL. STILL A BIT OF A CAP ELSEWHERE ACROSS THE CWA. VIS SATELLITE IMAGERY SHOWING CUMULUS FIELD DEVELOPING ACROSS THE WESTERN CWA...SOME OF WHICH IS BECOMING A BIT CONGESTED. NO ECHOES NOTED ON RADAR AS OF THIS WRITING...NOR SEEING ANYTHING ALOFT ON UPPER ELEVATION CUTS. SHEAR IS STILL FAIRLY LOW AND MAY ACTUALLY HAVE TO WAIT UNTIL LATER TONIGHT WHEN BEST UPPER LEVEL JET ENERGY REACHES THE AREA AS MAIN UPPER TROUGH APPROACHES. INTERESTING TO NOTE A FEW OF THE HI RES SHORT RANGE MODELS ARE BLOWING UP A BROKEN LINE OF THUNDERSTORMS BY LATER THIS AFTERNOON INTO THE EARLY EVENING WHERE THE CURRENT CUMULUS FIELD RESIDES. NOT SO SURE ABOUT THIS SOLUTION THOUGH BUT WILL MONITOR CLOSELY. AS MENTIONED EARLIER...MAY HAVE TO WAIT UNTIL LATER THIS EVENING/OVERNIGHT TO SEE MORE ORGANIZED ACTIVITY AS UPPER JET ENERGY AND SHORTWAVE GET CLOSER. THIS FRONT LOOKS TO STILL BE TRACKING ACROSS THE CWA BY SUNDAY MORNING...SO THE CHANCE FOR SHOWERS AND STORMS WILL CONTINUE THROUGH SUNDAY MORNING...WITH CHANCES DROPPING OFF DRASTICALLY BY THE AFTERNOON AS FRONT FINALLY MOVES INTO MINNESOTA. COOLER TEMPERATURES WILL ARRIVE ON SUNDAY BEHIND THIS FRONT...ALONG WITH BREEZY WEST TO NORTHWEST WINDS. FOR MONDAY...WILL KEEP SMALL POPS ACROSS THE NORTHERN CWA AS SHORTWAVE MOVES THROUGH THE REGION. DOESNT APPEAR TO BE A LOT OF MOISTURE TO WORK WITH...BUT STEEP LAPSE RATES AND UPPER TROUGH MAY TRIGGER A FEW SHOWERS OR STORMS. NOT MUCH AT ALL FOR CAPE VALUES MONDAY AFTERNOON. .LONG TERM...TUESDAY THROUGH SATURDAY THE REGION WILL BE UNDER ZONAL FLOW FOR THE FIRST HALF OF THE LONG TERM PERIOD. SEVERAL SHORTWAVES WILL TRAVERSE THIS FLOW...AND WITH THEM COMES THE MODEL INTENSITY AND TIMING DIFFERENCES. TUESDAY WILL BE DRY WITH SURFACE HIGH PRESSURE OVERHEAD. THE FIRST SHORTWAVE IS THEN PROGGED TO MOVE ACROSS THE REGION OVERNIGHT TUESDAY INTO WEDNESDAY. MODELS INDICATE A 30 TO 40 KT LOW LEVEL JET SETS UP...AND WILL LIKELY BE THE FOCUS FOR ELEVATED CONVECTION. BY THURSDAY AN UPPER TROUGH DEVELOPS ALONG THE WESTERN CONUS...PLACING THE REGION IN SOUTHWEST FLOW ALOFT. ANOTHER WEAK WAVE AND SURFACE TROUGH WILL PASS THE REGION THURSDAY. A MORE SIGNIFICANT LOW PRESSURE SYSTEM WILL BUILD OUT OF THE ROCKIES AND MOVE INTO THE NORTHERN PLAINS FRIDAY AND SATURDAY. STILL A LOT OF UNCERTAINTY WITH THE TIMING AND PLACEMENT OF THIS SYSTEM...BUT IT LOOKS AS THOUGH IT WILL BE ANOTHER CHANCE TO TAP INTO GULF MOISTURE AND GET ANOTHER ROUND OF STRONG THUNDERSTORMS. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS OUTSIDE OF THUNDERSTORMS...VFR IS EXPECTED TO PERSIST OVER THE NEXT 24 HOURS...ALTHOUGH BKN-OVC STRATUS WITH BASES AROUND 4000-5000FT AGL ARE EXPECTED TO FILL IN ACROSS THE FORECAST AREA BEHIND A COLD FRONT MOVING THROUGH THE DAKOTAS. WITHIN THUNDERSTORMS THAT ARE DEVELOPING AND MOVING NEWD ACROSS THE REGION...EXPECT IFR CONDITIONS PRIMARILY FROM VISBY REDUCTION IN HEAVY RAINFALL. LARGE HAIL...STRONG WINDS AND HEAVY RAIN CAN ALSO BE ANTICIPATED. THE FRONT SHOULD BE THROUGH ALL FOUR TERMINALS BY MID DAY ON SUNDAY...WITH SOME FORM OF BREEZY WEST TO NORTHWESTERLY WINDS DEVELOPING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TMT LONG TERM...SERR AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 9, 4:03 AM CDT, 23 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 403 AM CDT SAT JUN 9 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 403 AM CDT SAT JUN 9 2012 /303 AM MDT SAT JUN 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS ARE UNLIKELY TODAY. IF A STORM DID MANAGE TO DEVELOP IN THE HEAT OF THE AFTERNOON...HAIL AND STRONG WINDS CAN BE EXPECTED. STORMS ARE MORE LIKELY TO DEVELOP LATE THIS EVENING WEST RIVER AND PUSH EAST THROUGH THE OVERNIGHT HOURS. THERE IS LESS OF A RISK FOR SEVERE WEATHER ALTHOUGH HAIL AND STRONG WINDS WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A 30 PERCENT CHANCE FOR THUNDERSTORMS ON BOTH SUNDAY AND MONDAY. THE RISK FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Local storm report, Jun 10, 12:24 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 5 NW MISSION RIDGE 44.74N 100.86W
06/10/2012 M80 MPH STANLEY SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1200190
CONNELLYLocal storm report, Jun 10, 12:52 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL COW CREEK REC AREA 44.56N 100.50W
06/10/2012 E1.75 INCH SULLY SD PUBLIC
&&
EVENT NUMBER ABR1200191
CONNELLYLocal storm report, Jun 10, 1:28 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
128 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL 2 SSW OVERLOOK REC AREA 44.44N 100.40W
06/10/2012 E1.75 INCH STANLEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200192
CONNELLYLocal storm report, Jun 10, 1:53 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG 2 N HOVEN 45.27N 99.78W
06/10/2012 WALWORTH SD PUBLIC
LARGE LIMB DOWN... PEA HAIL AS WELL
&&
EVENT NUMBER ABR1200193
CONNELLYLocal storm report, Jun 10, 2:04 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
204 AM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM TSTM WND DMG HOVEN 45.24N 99.78W
06/10/2012 POTTER SD LAW ENFORCEMENT
FEW BRANCHES DOWN IN HOVEN...ALONG WITH PEA HAIL
&&
EVENT NUMBER ABR1200194
CONNELLYSpecial weather statement, Jun 10, 2:49 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 249 AM CDT SUN JUN 10 2012 SDZ006-010-017-018-100830- BROWN-EDMUNDS-FAULK-SPINK- 249 AM CDT SUN JUN 10 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN FAULK...NORTHWESTERN SPINK...SOUTHEASTERN EDMUNDS AND SOUTHERN BROWN COUNTIES UNTIL 330 AM CDT... AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF ATHOL...OR 14 MILES NORTHWEST OF REDFIELD...MOVING NORTHEAST AT 80 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MELLETTE...MANSFIELD... BRENTFORD...WARNER...STRATFORD...HUTTERVILLE COLONY...RICHMOND LAKE REC AREA...ABERDEEN...VERDON...BATH AND FERNEY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 53 min |
| Jun 10, 12:10 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 65 min |
| Jun 10, 12:49 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 26 min |
| Jun 10, 1:03 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, Faulk, McPherson, Potter and 2 more | 57 min |
| Jun 10, 1:13 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hughes, Hyde, Potter, Sully | 62 min |
| Jun 10, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman, Stanley, Sully | 30 min |
| Jun 10, 1:44 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 31 min |
| Jun 10, 2:04 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, McPherson | 56 min |
| Jun 10, 4:15 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.